Alert archive / California / Flash Flood Warnings in 2001

Flash Flood Warning 10, NWS Los Angeles, CA

September 3, 2001Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Sep 3, 2001, 2:45 PM PDT for Ventura County, California. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 3, 2001, 2:45 PM PDT (21:45 UTC)
Expired
Sep 3, 2001, 4:15 PM PDT
In force
90 min
Issued by
NWS Los Angeles, CA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 30 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2001-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2001-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 032148
FFWLAX
CAC111-032315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
245 PM PDT MON SEP 3 2001

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN VENTURA COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 415 PM PDT

* AT 234 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHWESTERN VENTURA
  COUNTY...EITHER SIDE OF HIGHWAY 33...OR ABOUT 12 MILES NORTHWEST
  OF OJAI. THE THUNDERSTORMS WERE NEARLY STATIONARY.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE CONTINUE TO AFFECT
  AREAS TO THE NORTH AND NORTHWEST OF OJAI ALONG HIGHWAY 33 THROUGH 
  415 PM. THESE STORMS ARE ALSO CAPABLE OF PRODUCING STRONG GUSTY WINDS
  AND HAIL.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3471 11927 3473 11943 3455 11943 3456 11920

MOYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:00 PM PDT, 45 minutes earlier.

Area forecast discussion, Sep 3, 2:00 PM PDT, 45 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT MON SEP 3 2001

LATEST SATELLITE INDICATES SCATTERED THUNDERSTORMS OVER THE VTU/LAX
MOUNTAINS THIS AFTERNOON...ASSISTED BY WEAK UPPER LOW MOVING ACROSS
THE DISTRICT. ALREADY HAVE FLASH FLOOD WARNINGS FOR VTU/SBA COUNTIES
AND WILL CONTINUE TO MONITOR SITUATION THIS AFTERNOON. MODELS
INDICATE UPPER LOW PUSHES EASTWARD AND UPPER FLOW TURNS SOUTHWEST
TONIGHT THROUGH WEDNESDAY. SO...DO NOT ANTICIPATE ANY MOUNTAIN
THUNDERSTORMS TUESDAY/WEDNESDAY. HOWEVER...MAY BE ENOUGH LINGERING
MOISTURE TO PRODUCE SOME BUILDUPS TUESDAY AFTERNOON.

OTHERWISE...ONLY CONCERN IS MARINE LAYER/TEMPS. MODELS INDICATE
GRADUAL INCREASE IN H5 HEIGHTS THROUGH WEDNESDAY...AS UPPER HIGH
BUILDS OVER SOUTHWEST U.S.. NEAR THE SURFACE...EAST-WEST ONSHORE
GRADIENTS WEAKEN THROUGH WEDNESDAY...AS NORTH-SOUTH GRADIENTS TURN
OFFSHORE. THESE FACTORS WILL COMBINE TO SQUASH THE MARINE LAYER
NEXT COUPLE OF DAYS...WITH ONLY VERY PATCHY STRATUS/DENSE FOG
EXPECTED IN THE LOWER COASTAL VALLEYS BY WEDNESDAY MORNING. AS FOR
TEMPS...DUE TO INCREASING THICKNESSES/WEAKER ONSHORE FLOW AND LESS
MARINE LAYER...ALL AREAS SHOULD HAVE WARMER TEMPS THROUGH WEDNESDAY
WITH BEST WARMING IN THE VALLEYS.

FOR EXTENDED...UPPER RIDGE WILL CONTINUE TO DOMINATE THROUGH
SATURDAY...WITH WARM TEMPS AND LIMITED MARINE LAYER. UPPER FLOW
REMAINS SOUTH/SOUTHWEST...SO DO NOT ANTICIPATE ANY MONSOONAL
MOISTURE FILTERING IN. BY SUNDAY/MONDAY...RIDGE BREAKS DOWN AS
IMPRESSIVE UPPER LOW MOVES ACROSS NORTHERN CALIFORNIA. END RESULT
WILL BE COOLER TEMPS AND INCREASED MARINE LAYER.

LAX 000. THOMPSON

.LAX...NONE.

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:15 PM PDTFlash Flood WarningLOXVentura90 min
Sep 3, 1:45 PM PDTFlash Flood WarningLOXSanta Barbara90 min
Sep 3, 2:58 PM PDTSevere Thunderstorm WarningLOXVentura32 min

Nearby

Flash Flood Warnings in California, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.